New Mexico, 2016High Wind in New Mexico, April 26, 2016
April 26, 2016 · NWS MAF · 1 event in 1 county or zone
An upper trough traversing the region resulted in high winds in the Guadalupe Mountains.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An upper trough traversing the region resulted in high winds in the Guadalupe Mountains.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Apr 26, 12:07 PM MST, 1 hour 53 minutes earlier.
Area forecast discussion, Apr 26, 12:07 PM MST, 1 hour 53 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
207 PM CDT TUE APR 26 2016
.DISCUSSION...
It has turned into a windy, warm afternoon as a dryline continues to
surge east of the region. The base of a large upper trough over CO
is currently brushing the northern half of the area. An area of lift
moving into the TX Panhandle is bringing a few clouds and virga to
the northern Permian Basin. This virga may help strong winds reach
the surface so don't be surprised to see winds gust to 50 mph or
so under these showers. Strong mid level winds mixing down and
subsidence behind the area of lift is leading to very gusty
conditions across almost the entire region. Will leave the High
Wind Warnings and Wind Advisories as is as winds aren't likely to
die down until after sunset. Critical fire weather also continues
as rh's have dropped below 15 percent at most locations. See Fire
Wx discussion below.
The upper trough will only slowly move east across the Central
Plains through midweek. This will keep our area in west-northwest
flow aloft bringing slightly cooler temperatures Wednesday. A cold
front will move south across the Panhandle Wednesday night, but
likely not make it much past Lubbuck. Meanwhile, another upper
trough will dig near the Four Corners Thursday and transition our flow
aloft to the southwest. Thunderstorms will be possible across the
eastern half of the area Thursday evening and overnight along and
east of a retreating dryline. Some of these storms may even be
severe as lapse rates steepen and a strong LLJ kicks in. This
upper trough will slowly lift into the Plains through the end of
the week with dry, windy conditions returning Friday and Saturday.
Expect near normal temperatures late this week into the early part
of the weekend before more changes come our way next week.
Models have been fairly consistent in digging yet another upper
trough to our west over the weekend. This system has the potential
to bring below normal temperatures and even some rain the to region
by the beginning of next week. Stay tuned as changes to the forecast
are likely over the next several days leading into this weekend.
&&
.FIRE WEATHER...
Critical fire weather conditions will continue across southeast New
Mexico and much of West Texas until sunset when winds subside.
Strong lift from an upper level low is causing scattered showers and
isolated thunderstorms to develop from northern Lea County
northward. Given very low dewpoints in the 20s, cloud bases will be
above 10K feet providing the potential for lightning starts and
gusty and erratic winds so this will have to be closely monitored
the next several hours.
The low causing the winds will move off to the east tonight, however
enough winds will remain over the higher elevations of the Guadalupe
Mountains that critical fire weather conditions are expected once
again on Wednesday where a Fire Weather Watch has been issued. Other
areas will see very low relative humidities but lower winds so there
may be an opportunity for prescribed burning. Another upper level
low will move across the area on Friday bringing the potential for
more critical fire weather conditions to southeast New Mexico.
&&
.PRELIMINARY POINT TEMPS/POPS...
Big Spring 52 81 54 88 / 0 0 0 10
Carlsbad 49 83 50 88 / 0 0 0 10
Dryden 58 91 60 93 / 10 0 0 10
Fort Stockton 54 86 55 92 / 0 0 0 10
Guadalupe Pass 47 74 52 79 / 0 0 0 10
Hobbs 48 79 49 85 / 0 0 0 10
Marfa 40 78 40 83 / 0 0 0 10
Midland Intl Airport 53 84 56 91 / 0 0 0 10
Odessa 54 84 57 90 / 0 0 0 10
Wink 51 87 53 94 / 0 0 0 10
&&
.MAF Watches/Warnings/Advisories...
NM...Red Flag Warning until 9 PM MDT this evening for Guadalupe
Mountains-Southeast Plains.
Wind Advisory until 7 PM MDT this evening for Central Lea County-
Eddy County Plains-Northern Lea County-Southern Lea County.
High Wind Warning until midnight MDT tonight for Guadalupe
Mountains of Eddy County.
Fire Weather Watch from Wednesday morning through Wednesday
evening for Guadalupe Mountains.
TX...Red Flag Warning until 10 PM CDT /9 PM MDT/ this evening for
Andrews-Big Bend Area-Crane-Davis/Apache Mountains Area-
Ector-Gaines-Guadalupe Mountains-Loving-Marfa Plateau-Pecos-
Presidio Valley-Reeves County and Upper Trans Pecos-Van
Horn and Highway 54 Corridor-Ward-Winkler.
Wind Advisory until 8 PM CDT /7 PM MDT/ this evening for Andrews-
Dawson-Ector-Gaines-Loving-Marfa Plateau-Martin-Midland-
Reeves County and Upper Trans Pecos-Van Horn and Highway 54
Corridor-Ward-Winkler.
High Wind Warning until 1 AM CDT /midnight MDT/ Wednesday for
Guadalupe Mountains.
Fire Weather Watch from Wednesday afternoon through Wednesday
evening for Guadalupe Mountains.
High Wind Warning until 10 PM CDT this evening for Davis/Apache
Mountains Area.
&&
10/29Hazardous weather outlook, Apr 26, 12:26 PM MST, 1 hour 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
226 PM CDT TUE APR 26 2016
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-271930-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
226 PM CDT TUE APR 26 2016 /126 PM MDT TUE APR 26 2016/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WESTERN TEXAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT
A HIGH WIND WARNING IS IN EFFECT THROUGH THIS EVENING FOR THE
GUADALUPE MOUNTAINS AND THE DAVIS MOUNTAINS ABOVE 6000 FEET.
A RED FLAG WARNING FOR DRY AND WINDY CONDITIONS HAS BEEN ISSUED
FOR THIS AFTERNOON AND EVENING FOR THE GUADALUPE AND DAVIS
MOUNTAINS...SOUTHEAST NEW MEXICO PLAINS...TRANS PECOS...VAN HORN
HIGHWAY 54 CORRIDOR...MARFA PLATEAU...PRESIDIO VALLEY...BIG BEND
AND WESTERN PERMIAN BASIN.
A WIND ADVISORY IS IN EFFECT THIS AFTERNOON FOR THE SOUTHEAST
NEW MEXICO PLAINS...UPPER TRANS PECOS...VAN HORN HIGHWAY 54
CORRIDOR...MARFA PLATEAU...AND WESTERN AND CENTRAL PERMIAN BASIN.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
A FIRE WEATHER WATCH IS IN EFFECT FOR THE GUADALUPE MOUNTAINS
WEDNESDAY DUE TO VERY DRY AND WINDY CONDITIONS CREATING A CRITICAL
FIRE WEATHER THREAT.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND
In the hours before
Special weather statement, Apr 26, 12:54 PM MST, 1 hour 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
254 PM CDT TUE APR 26 2016
TXZ051-061-062-262030-
ECTOR TX-MARTIN TX-MIDLAND TX-
254 PM CDT TUE APR 26 2016
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN MIDLAND...NORTHEASTERN
ECTOR AND SOUTHEASTERN MARTIN COUNTIES UNTIL 330 PM CDT...
AT 252 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
MIDLAND INTERNATIONAL AIRPORT...OR NEAR MIDLAND...MOVING NORTHEAST AT
35 MPH.
HALF INCH HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
MIDLAND...STANTON...MIDLAND INTERNATIONAL AIRPORT...WARFIELD...MIDLAND
INTERNATIONAL...COTTON FLAT...COURTNEY...GREENWOOD...MIDLAND AIRPARK AND
STANTON MUNICIPAL AIPORT.
THIS INCLUDES INTERSTATE 20 BETWEEN MILE MARKERS 125 AND 156.
LAT...LON 3186 10223 3197 10231 3225 10198 3218 10180
3199 10179
TIME...MOT...LOC 1952Z 234DEG 38KT 3196 10217
10Local storm report, Apr 26, 1:05 PM MST, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
305 PM CDT TUE APR 26 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0248 PM HAIL MIDLAND INTERNATIONAL A 31.94N 102.19W
04/26/2016 M0.50 INCH MIDLAND TX NWS EMPLOYEE
&&
CMRLocal storm report, Apr 26, 1:07 PM MST, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
307 PM CDT TUE APR 26 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0255 PM HAIL MIDLAND 32.00N 102.08W
04/26/2016 E0.50 INCH MIDLAND TX FIRE DEPT/RESCUE
MIDLAND DRIVE AND THOMPSON
&&
CMRSpecial weather statement, Apr 26, 1:31 PM MST, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
331 PM CDT TUE APR 26 2016
TXZ047-051-052-062-063-262115-
GLASSCOCK TX-HOWARD TX-BORDEN TX-MARTIN TX-MIDLAND TX-
331 PM CDT TUE APR 26 2016
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN BORDEN...HOWARD...
EASTERN MIDLAND...EASTERN MARTIN AND NORTHERN GLASSCOCK COUNTIES
UNTIL 415 PM CDT...
AT 329 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7
MILES SOUTHEAST OF COTTON FLAT...OR 12 MILES SOUTHEAST OF MIDLAND...
MOVING NORTHEAST AT 40 MPH. ADDITIONAL STRONG STORMS NEAR STANTON
AND NORTH OF BIG SPRING ARE OBSERVED.
HALF INCH HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
MIDLAND...BIG SPRING...STANTON...GARDEN CITY...BROWN...COAHOMA...LEES...
SOUTH HAVEN|2...FAIRVIEW IN MITCHELL COUNTY...KNOTT...SPRABERRY...SOUTH
HAVEN...MIDWAY IN HOWARD COUNTY...SAND SPRINGS...COURTNEY...GREENWOOD...
LOMAX...BIG SPRING COUNTRY CLUB...ELBOW AND STANTON MUNICIPAL AIPORT.
THIS INCLUDES INTERSTATE 20 BETWEEN MILE MARKERS 140 AND 192.
LAT...LON 3191 10127 3170 10208 3240 10195 3270 10122
TIME...MOT...LOC 2029Z 236DEG 47KT 3186 10196
High Wind, Guadalupe Mountains of Eddy County
- When
- April 26, 2:00 PM MST to 5:00 PM MST
- Where
- Guadalupe Mountains of Eddy County forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Unknown
- Coordinates
- 32.472, -104.304 (the zone’s center; the record gives no point)
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Missouri, April 26 to 30, 20161 injured · $687,000 · EF1 · 74 events
- Tornadoes and Hail in Oklahoma, April 26, 2016$1.6 million · EF1 · 61 events
- Tornadoes and Flash Flood in Oklahoma, April 26, 2016$225,000 · EF1 · 75 events
- Tornado and Flash Flooding in Kansas, April 26 to 27, 2016$630,000 · EF0 · 73 events
- Tornadoes and Hail in Texas, April 26, 20165 injured · $965,000 · EF0 · 18 events
- Flash Flooding and Hail in Nebraska, April 26 to 27, 2016$2.1 million · 2.5 in hail · 28 events
- Tornadoes and Damaging Winds in Arkansas, April 26 to 27, 2016$550,000 · EF1 · 17 events
- Tornado and Flood in Indiana, April 26, 2016$297,000 · EF1 · 10 events
- Tornado and Hail in Kansas, April 26, 2016$550,000 · EF0 · 8 events
- Flooding and Hail in Kentucky, April 26 to 27, 2016$155,000 · 1.75 in hail · 33 events
- Flash Flooding and Hail in Illinois, April 26, 2016$362,000 · 1.75 in hail · 10 events
- Tornadoes and Flash Flooding in Kansas, April 26 to 27, 2016EF0 · 82 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 622187.